Alert archive / Idaho / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 4, NWS Spokane, WA

July 3, 1996Bonner County, Boundary County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 3, 1996, 11:24 PM PDT for Bonner County, Boundary County, Idaho. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1996, 11:24 PM PDT (06:24 UTC)
Expired
Jul 4, 1996, 12:00 AM PDT
In force
36 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Bonner County, ID, Boundary County, ID

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 6.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1996-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1996-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 040625
SVRGEG
IDC017-021-040700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1124 PM PDT WED JUL 3 1996
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH IDAHO
 
   ...NORTHWESTERN BONNER COUNTY...NORTHWESTERN BOUNDARY COUNTY
 
A SEVERE THUNDERSTORM WILL AFFECT NORTHWEST BONNER COUNTY AND NORTHWEST
BOUNDARY COUNTY BETWEEN 1125 PM PDT TO 1155 PM PDT. AT 1115 PM PDT
DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES EAST OF METALINE
FALLS MOVING NORTHEAST AT 50 MPH. SPOTTER REPORTS INDICATE HAIL OF ONE
INCH IN DIAMETER AND RAINFALL RATES OF .25 INCHES IN 3 MINUTES.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
STROBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:56 PM PDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 3, 7:56 PM PDT, 3 hours 28 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
800 PM PDT WED JUL 3 1996

SFC OBS AND SATL IMAGERY INDC THE THERMAL TROF STILL OVER EXTREME
EASTERN WASHINGTON AND THE IDAHO PANHANDLE.  COLD FRONT SEEMS TO BE
JUST MOVING OVER THE CASCADES.  OTX 88-D VAD WIND PROFILE AND OTX 00Z
SOUNDING INDC UPPER LVL WINDS ROUGHLY PARALLEL TO THE FRONT SO
EASTWARD PROGRESSION WILL BE SLOW.  THIS MATCHES WELL TO THE 15Z
MSO-ETA. SFC DEWPTS AT 02Z STILL IN MID 50S IN EASTERN WA AND ID
PANHANDLE W/PSC AND PUW DEWPT AT 64.  OTX 00Z SOUNDING HAS A LI OF 0
SO ATMOSPHERE MOIST AND UNSTABLE. AT 0245Z KOTX 88-D IS STARTING TO
SHOW RW/TRW DEVELOPING EAST OF THE CASCADES IN THE CENTRAL BASIN OF
WA PROGRESSING SLOWLY EAST WITH INDIVIDUAL CELLS MOVING NNE.

15Z MSO-ETA SEEMS BEST BET PUSHING FRONT THRU CWA THURSDAY MRNG
W/MOST DYNAMICS IN BC...HOWEVER 90+ KT JET MAX OVER CWA THUR MRNG
COULD CONT THE CHC OF RW-/TRW-.  COOLING WILL BE SLOW TO OCCUR
HOWEVER AS THICKNESSES DO NOT DROP MUCH THURSDAY.

WILL CHANGE FCST ACCORDINGLY KEEPING CHANCE POPS THRU THUR MRNG AND
NOT COOLING TEMPS AS MUCH TONIGHT AND THURSDAY.  STROBIN

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE..
...PLEASE SEE SEACCFSEA...

GEG BU 061/080 050/076 047  33-0
COE BU 060/080 048/075 045  33-0

In the hours before

Special weather statement, Jul 3, 9:15 PM PDT, 2 hours 9 minutes before
WAZ006-009-040515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
915 PM PDT WED JUL 3 1996

THUNDERSTORMS ACCOMPANIED BY HEAVY RAIN...GUSTY WINDS...AND FREQUENT
LIGHTENING WILL AFFECT GRANT...LINCOLN...FERRY...AND STEVENS COUNTY IN
WASHINGTON UNTIL 1030 PM PDT. A LINE OF THUNDERSTORMS HAS DEVELOPED FROM
JUST NORTH OF HANFORD IN SOUTHERN LINCOLN COUNTY TO THE CANADIAN
BORDER IN NORTHERN STEVENS COUNTY. THE LINE IS MOVING VERY SLOWLY TO
THE EAST WHILE INDIVIDUAL THUNDERSTORMS ARE MOVING NORTH NORTHEAST AT
ABOUT 50 MILES AN HOUR.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE
A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY... UNTIL THE
STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO FLOODED
ROADWAYS.

STROBIN

Nearby

Severe Thunderstorm Warnings in Idaho, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.